Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 69, NWS Tucson, AZ

August 3, 2008Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 3, 2008, 4:51 PM MST for Cochise County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2008, 4:51 PM MST (23:51 UTC)
Expired
Aug 3, 2008, 5:30 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 032351
SVRTWC
AZC003-040030-
/O.NEW.KTWC.SV.W.0069.080803T2351Z-080804T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
451 PM MST SUN AUG 3 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF DOUGLAS...

* UNTIL 530 PM MST/630 PM MDT/

* AT 443 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DOUGLAS. THIS STORM WAS
  NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BISBEE-DOUGLAS AIRPORT.

LAT...LON 3154 10967 3153 10940 3134 10941 3133 10968
TIME...MOT...LOC 2351Z 090DEG 2KT 3139 10952

$$
2 follow-up statements
000 
WWUS55 KTWC 040004
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
504 PM MST SUN AUG 3 2008

AZC003-040030-
/O.CON.KTWC.SV.W.0069.000000T0000Z-080804T0030Z/
COCHISE AZ-
502 PM MST SUN AUG 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM
MST/630 PM MDT/ FOR SOUTH CENTRAL COCHISE COUNTY...

AT 456 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH...HAIL...AND VERY HEAVY RAINFALL.  THIS STORM WAS 
LOCATED NEAR DOUGLAS. THIS STORM WAS NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
BISBEE-DOUGLAS AIRPORT.

A FLASH FLOOD WARNING ALSO REMAINS IN EFFECT UNTIL 645 PM MST FOR 
THE SAME STORM. 

LAT...LON 3154 10967 3153 10940 3134 10941 3133 10968
TIME...MOT...LOC 0002Z 090DEG 2KT 3139 10953

$$
000 
WWUS55 KTWC 040032
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
532 PM MST SUN AUG 3 2008

AZC003-040039-
/O.EXP.KTWC.SV.W.0069.000000T0000Z-080804T0030Z/
COCHISE AZ-
529 PM MST SUN AUG 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY 
EXPIRED AT 530 PM MST...

THE STORM THAT IMPACTED THE DOUGLAS AREA WITH STRONG WINDS...DIME 
SIZE HAIL...AND VERY HEAVY RAINFALL HAD DECREASED BELOW SEVERE 
LIMITS.

HOWEVER...JUST NORTH OF DOUGLAS A NEW SEVERE THUNDERSTORM WARNING IN 
EFFECT UNTIL 600 PM MST COVERS THE ELFRIDA AND MCNEAL AREA. 

REMEMBER...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE DOUGLAS 
AREA UNTIL 645 PM MST. 

LAT...LON 3154 10967 3153 10940 3134 10941 3133 10968
TIME...MOT...LOC 0029Z 090DEG 2KT 3139 10955

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:55 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 3, 1:55 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST SUN AUG 3 2008

.SYNOPSIS...AMPLE MOISTURE AND FAVORABLE FLOW WILL BRING A DAILY
CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS WEEK.
DAYTIME HIGH TEMPERATURES TRENDING CLOSE TO NORMAL.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 30-55 DBZ ECHOES
ACROSS THE WHITE MOUNTAINS AS WELL AS NORTH-CENTRAL COCHISE COUNTY
SOUTH OF WILLCOX. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES AT
THIS TIME. MSAS SURFACE LI/S VALID 03/20Z WERE NEAR ZERO TUCSON
VICINITY WWD WITH MINUS 6 LI/S NEAR THE AZ/NM BORDER. WATER VAPOR
SATELLITE IMAGERY INDICATED SEVERAL CYCLONIC CIRCULATION FEATURES IN
THE DEEP MOISTURE REGIME ACROSS SRN AZ/SONORA/CHIHUAHUA REGION.
03/12Z GFS SIMILAR TO PREVIOUS SOLUTIONS WITH REGARD TO INDICATED
WIDESPREAD PRECIP EVENT ACROSS SE AZ LATE THIS AFTERNOON THROUGH
TONIGHT. HOWEVER...THE 03/12Z NAM WAS NOT AS ROBUST WITH POTENTIAL
WIDESPREAD EVENT VERSUS THE NAM.

AT ANY RATE...WILL OPT FOR SCATTERED-NUMEROUS SHOWERS/THUNDERSTORMS
ACROSS THIS FORECAST AREA THIS EVENING WITH PRECIP DECREASING
SOMEWHAT LATE TONIGHT. DID INCREASE INHERITED POPS FOR THE OVERNIGHT
PERIOD PARTICULARLY TUCSON VICINITY WWD WITH NOTION THAT MCS MAY
DEVELOP OVER THE AREA THIS EVENING...THEN MOVE WWD AND DECAY BY MON
MORNING. DEEP MOISTURE PROGGED ACROSS THE AREA MON TO JUSTIFY
ANOTHER ROUND OF SCATTERED-NUMEROUS SHOWERS AND THUNDERSTORMS.

THEREAFTER...03/12Z GFS DEPICTED MID-LEVEL DRYING TO OCCUR STARTING
TUE AND CONTINUING INTO THUR. CONFIDENCE IS NOT HIGH AT THIS TIME TO
REFLECT A SIGNIFICANT DOWNWARD PRECIP TREND DURING THAT PERIOD
ALTHOUGH THAT SCENARIO MAY ACTUALLY OCCUR. THE UPSHOT IS THAT
MOISTURE AND FLOW SHOULD BE SUFFICIENT TO MAINTAIN THE DAILY CYCLE
OF SHOWERS AND THUNDERSTORMS DURING THE MIDDLE AND LATTER PORTION OF
THIS WEEK. DAYTIME HIGH TEMPS GENERALLY TRENDING CLOSE TO NORMAL FOR
EARLY AUGUST THROUGHOUT THIS FORECAST PERIOD.

&&

.AVIATION...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS SE AZ INTO MONDAY. CLOUD DECKS GENERALLY 6-8K FT AGL WITH
LOWER CEILINGS VICINITY TSRA. VISIBILITIES AS LOW AS 1SM AND BRIEF
WIND GUSTS TO 50 KTS WITH THE STRONGEST STORMS THIS AFTERNOON AND
EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 3, 4:40 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     SAFFORD                 32.83N 109.70W
08/03/2008                   GRAHAM             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TREE HAD FALLEN ON CAR IN
            SAFFORD. WINDS ESTIMATED AT 60 MPH. POWER OUTAGES
            REPORTED.

&&

BTURNER
Local storm report, Aug 3, 4:42 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
442 PM MST SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      SAFFORD                 32.83N 109.70W
08/03/2008                   GRAHAM             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 1.5 FEET OF WATER FLOWING OVER
            CHOLLA STREET.

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:03 PM MSTSevere Thunderstorm WarningTWCGraham27 min
Aug 2, 6:31 PM MSTFlash Flood WarningTWCGraham3 hr
Aug 2, 8:40 PM MSTAreal Flood AdvisoryTWCCochise95 min
Aug 3, 3:16 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee89 min
Aug 3, 3:26 PM MSTSevere Thunderstorm WarningTWCGreenlee34 min
Aug 3, 3:43 PM MSTSevere Thunderstorm WarningTWCGraham47 min
Aug 3, 4:01 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee29 min
Aug 3, 4:37 PM MSTFlash Flood WarningTWCGraham113 min
Aug 3, 4:55 PM MSTFlash Flood WarningTWCCochise110 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.